Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 3, 2018Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 3, 2018, 1:13 PM MDT for Las Animas County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 1:13 PM MDT (19:13 UTC)
Expired
Aug 3, 2018, 1:30 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS85 KPUB 031913
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT FRI AUG 3 2018
 
COZ074-088-031930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
113 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 130 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or near Trinidad, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, and Starkville. 

LAT...LON 3715 10467 3725 10440 3699 10432 3699 10462
TIME...MOT...LOC 1912Z 255DEG 11KT 3708 10456 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:44 AM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 3, 11:44 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1144 AM MDT Fri Aug 3 2018

.SHORT TERM...(Today and tonight)
Issued at 408 AM MDT Fri Aug 3 2018

...Shortwave and Increasing Moisture Headed this Way...

A shortwave is currently positioned along the western Colorado
border, headed eastward.  Models have this wave crossing the I25
corridor around noon and then tracking east-southeastward to a
position along an Eads to Trinidad line by 6 pm, and then mostly out
of Colorado by midnight.

Satellite imagery this morning indicates the wave is entraining a
considerable amount of monsoon moisture has it moves east. Satellite
derived Total Precipitable Water (TPW) estimates have been
increasing from west to east across the forecast area overnight.
Values were fairly uniformly 75-100 percent of normal at 6 pm. Since
then, they have risen to 100-140 percent of normal along and west of
the Sangre de Cristos, while values east of the Sangres are now 90
to 115 percent of average. TPWs advecting into southern Colorado
from the west are uniformly 130-150 percent of average over all of
Utah.  So, moist air will continue to advect into the area today.
The shortwave is already producing widespread showers and a few
thunderstorms over the western slope areas of Colorado this morning.
Really, this is pretty impressive lift for Colorado at night in the
summertime.  From radar, it looks like the best forcing with this
wave is along and east of the shortwave axis along the western
Colorado border up to about the Continental Divide. Even a few
spotty storms have been occurring as far east as the eastern
mountains and I-25 corridor this morning, including some light
rain showers passing over the Spring Fire Scar.

As the lift from the shortwave interacts with the increasing
moisture and afternoon heating, we should develop quite a few
showers and storms around the area this afternoon into the evening.
Probably the best, most intense activity, will develop along and
east of the mountains and then become increasingly more widespread
as it heads east through the late afternoon into the evening.  Still
not a lot of shear showing up with bulk values only about 30 knots
over northern areas at best.  So, not a whole lot of severe threat.
However, as the storms organize and become more linear over the far
eastern plains in the afternoon, there is the potential for a few
marginally severe storms, producing 60 mph winds and quarter size
hail.  Otherwise, the primary concerns will be for locally heavy
rain, lightning, wind gusts to 50 mph, and flash flooding (mainly
on burn scars.)

Folks in and near the burn scars should remain alert today and be
prepared to activate flash flood safety plans if necessary.

.LONG TERM...(Saturday through Thursday)
Issued at 408 AM MDT Fri Aug 3 2018

Saturday...Relatively flat upper ridge will persist over the
southern US, keeping light west to southwest flow aloft in place
across the region. Limited moisture will allow for diurnal isolated
to low-end scattered pops, mainly tied to the higher terrain. Temps
are expected to warm into the 90s for the plains, and 80s for the
high valleys.

Sunday...An upper disturbance starts to track across the northern
Rockies, which will flatten the ridge aloft even moreso and help
zonal flow develop across the region. Shower and storm chances look
similar to Sat, though there may be more activity across the plains
through the evening as the upper shortwave approaches from the
north. Westerly flow aloft coupled with a tightening pressure
gradient should produce a very warm day, and the warmest day of the
extended period with highs in the 90s to around 100F for the plains,
and 80s to around 90F for the high valleys.

Monday and Tuesday...A couple of things happen on Mon that will
heighten precip chances for the forecast area both Mon and Tue.
First, the upper disturbance to the north the previous night will
push a cold front down into Colorado late Sun into Mon, with the
resulting easterly llvl flow remaining in place both days. Second,
the upper ridge begins to amplify and build to the west, with the
ridge axis developing over the western third of the country. This
will place Colorado under northwest flow aloft, which equals an
active weather pattern. Increased cloud cover and precip chances
will mean cooler temps for the forecast area, with max temps in the
mid 80s to mid 90s for the plains, and 80s for the high valleys.

Wednesday and Thursday...The upper ridge strengthens to the west
even more through midweek, placing Colorado under more of a
northerly flow aloft. Convection is forecast to become more isolated
and diurnal in nature. Temps will warm into the 80s to around 90F
for the plains, and 80s for the high valleys. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1138 AM MDT Fri Aug 3 2018

Showers and thunderstorms will be possible at KCOS, KALS and KPUB
this afternoon and into the evening hours. Storms will have the
potential for heavy rain and gusty winds, and some of the stronger
storms could also produce small hail. Storms are expected to move
out of the terminal forecast locations before midnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Aug 3, 11:37 AM MDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Fri Aug 3 2018

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be found over the mountains and high
valleys early this afternoon, and will then spread eastward across
the southeast plains, through the afternoon and into the evening.
The primary concerns will be locally heavy rain, lightning, wind
gusts to 50 mph, and burn scar flash flooding. However, one or two
storms over the far eastern plains, could become severe storms,
producing 60 mph winds and quarter size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered afternoon and evening thunderstorms are
expected each day, with the best chance of storms on Monday and
Tuesday. The primary concerns with most storms will be lightning,
wind gusts to 50 mph and locally heavy rain. A few storms during
the period could be marginally severe producing 60 mph winds, and
quarter size hail. Area burn scars will continue to be at risk for
flash flooding during the period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across much of southern
Colorado.

28/28

In the hours before

Special weather statement, Aug 3, 1:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT FRI AUG 3 2018

COZ074-088-031930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
113 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 130 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or near Trinidad, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, and Starkville.

LAT...LON 3715 10467 3725 10440 3699 10432 3699 10462
TIME...MOT...LOC 1912Z 255DEG 11KT 3708 10456

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:31 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 3, 1:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Aug 3, 2:15 PM MDTSpecial Weather StatementPUBLas Animas30 min
Aug 3, 2:20 PM MDTSpecial Weather StatementPUBLas Animas25 min
Aug 3, 3:00 PM MDTSpecial Weather StatementPUBBent30 min
Aug 3, 3:12 PM MDTSpecial Weather StatementPUBCrowley33 min
Aug 3, 3:43 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero32 min
Aug 3, 4:16 PM MDTSpecial Weather StatementPUBBent44 min
Aug 3, 4:29 PM MDTSevere Thunderstorm WarningPUBBent, Prowers46 min
Aug 3, 4:44 PM MDTSpecial Weather StatementPUBBent46 min
Aug 3, 5:12 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers36 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.